Texas, 2022

Wildfire in Texas, March 31, 2022

March 31, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A wildfire developed in Gray County and continued through Aril 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A wildfire developed in Gray County and continued through Aril 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 1:51 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 31, 1:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
251 PM CDT Thu Mar 31 2022

.SHORT TERM...Today through Friday night...

Another shot at precipitation is ahead for the Panhandles in the
short term. Additionally, the first rumbles of thunder in some time
for some locations may be heard as well. The chance for a severe
storm remains quite low.

Tonight, expect a light southerly breeze as a lee surface trough
develops in E CO ahead of an advancing upper trough, currently
located over UT. This will help hold temperatures up in the mid 30s
to around 40, a touch higher than last night.

Friday, winds increase as the aforementioned surface trough shifts
into NE NM and surface pressure gradient tightens. Given location of
this trough, expect downslope southwesterly winds across a good
portion of the CWA, so we should warm into the 70s. As the wave
approaches, showers and perhaps a thunderstorm will develop, with
this focusing on the eastern Panhandles where southerly moist
advection may arrive just in time in the afternoon and following the
frontal passage, as in classic Panhandles fashion we wait until
after the front to get enough moisture for showers and a stray
thunderstorm. This setup brings a couple potential hazards to
discuss.

First concern is actually the potential for what would technically
be a dry thunderstorm in the southwestern TX Panhandle. Progged
soundings do show mid-level saturation with a bit of high-based
instability atop a deep mixed layer. Thus, cannot totally rule out
some thunder ongoing with virga, a dry thunderstorm. All this being
said, thinking about this in an impact-based frame of mind, favored
area for this includes many locations that had fresh snow on the
ground Thursday morning. Consequently, am not overly concerned with
ignition from potential dry thunderstorms, but it could occur should
lightning stray away from the potentially damp locations.

Second concern is the potential for a severe thunderstorm in the
eastern Panhandles. Low level southerly moist advection ahead of the
surface trough will allow MLCAPE values to rise to around 300-500
J/kg as the upper wave approaches. While 500 J/kg of MLCAPE looks to
be available, forecast soundings reveal very skinny instability
profiles, suggesting strong updrafts may struggle to develop. This
said, deep shear is seasonably notable with surface to 6km bulk
shear of around 50 knots, so if we can get an updraft to
overachieve, it may be able to persist. As for hazards, while
turning in the low levels is seen, LCLs around 8000 feet or above
and the weak lapse rates suggest tornado risk is quite low. Hail
risk is tempered by the aforementioned issues with instability but
cool temperatures aloft and shear profiles suggest it cannot be
totally discounted. As for wind risk, moist advection responsible
for appreciable instability will tend to reduce the surface dewpoint
depressions, thus reducing enthusiasm for damaging wind gusts. In
fact, best place for a damaging wind gust may be with the virga
and/or dry thunderstorms in the SW TX Panhandle. Summarizing the
above, the probability for a severe storm is quite low but will need
to keep an eye on all three possibilities - wind, hail, and tornado
in descending order of relative probability.

Ferguson

&&

.LONG TERM...Saturday through Wednesday night...

In the long term Saturday through Wednesday night, multiple
rounds of shortwave troughs will create a roller-coaster of
temperatures. Daytime temperatures will be as high as the 80s one
day and low as the upper 50s to lower 60s the next day. The next
chance for precipitation will be Sunday night into Monday with the
first cold front passage in the extended. No high wind events
look to be in store for the FA days 3 thru 7. However, some breezy
winds up to 25 mph will be present through out the week.

This weekend, Saturday and Sunday, will be warmer as the upper
flow aloft will be mostly zonal in nature. Sunday will be the
warmest of which where H85 temperatures over the western combined
Panhandles into New Mexico will be around 20 degrees C. This will
allow surface temperatures to warm into the upper 70s and even
lower 80s for the FA. This will all change Sunday night when the
next shortwave trough propagates east into the area from the
Desert Southwest. This system will bring in a cold front Sunday
night along with some precipitation chances well into Monday with
the eastern half of the Panhandles favored. Moisture appears to be
limited with the better theta-e advection further to the south
and east. Therefore, have stayed with the NBM PoPs that seem
reasonable with slight chance in the majority of the west and
chance to the southeast.

This frontal passage and the increased cloud cover from the
system will have highs staying in the upper 50s to lower 60s
Monday afternoon. For Tuesday, clear skies and breezy downsloping
winds from the west will allow temperatures to recover into the
upper 70s and even lower 80s for Palo Duro Canyon. Then, another
front will move in late Tuesday into Tuesday night. Winds will
shift to the north an stay northerly through Wed night. This
front will again bring daytime temperatures back into the upper
50s to 60s for Wed afternoon despite mostly clear skies.

Hoffeditz

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  73  34  74  46 /  10  30  10   0   0
Beaver OK                  37  71  30  71  45 /   0  50  10   0   0
Boise City OK              38  64  30  71  41 /   0  20   0   0   0
Borger TX                  43  74  34  76  49 /  10  40  10   0   0
Boys Ranch TX              40  73  33  76  45 /  10  30   5   0   0
Canyon TX                  39  73  33  75  45 /  10  30   5   0   0
Clarendon TX               40  72  38  71  45 /   5  50  20   0   0
Dalhart TX                 34  66  28  73  39 /  10  20   5   0   0
Guymon OK                  38  70  30  75  45 /   5  20   0   0   0
Hereford TX                39  73  32  76  44 /  10  30   0   0   0
Lipscomb TX                37  71  32  70  45 /   0  70  20   0   0
Pampa TX                   40  71  33  71  47 /  10  60  20   0   0
Shamrock TX                37  71  37  71  43 /   0  50  40   0   0
Wellington TX              37  73  39  72  43 /   0  50  30   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/36
Hazardous weather outlook, Mar 31, 1:55 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Thu Mar 31 2022

OKZ001>003-TXZ001>020-317-010800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions may develop Friday across the
Oklahoma Panhandle and much of the Texas Panhandle due to breezy winds
of 15 to 25 mph with some higher gusts along with minimum relative
humidity values around 25 percent.

There is a slight chance of thunderstorms across mainly central
and eastern sections of the Oklahoma and Texas Panhandles Friday
afternoon and evening, and then across eastern sections Sunday
night. Storms are not expected to be severe. Although a severe
storm in the southeast Texas Panhandle cannot be ruled out on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Friday.

In the hours before

Local storm report, Mar 31, 8:14 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
914 AM CDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             HEREFORD                34.82N 102.41W
03/31/2022  E1.0 INCH        DEAF SMITH         TX   EMERGENCY MNGR

            SOME ICY ROADS THIS MORNING DUE TO SNOW AND
            RAIN THAT FELL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gray

When
March 31, 2:00 PM CST to 11:59 PM CST
Where
Gray forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The Double Barrel Fire was caused by electrical transmission/distribution systems. The fire was located around3 miles south of Pampa and burned approximately 984 acres before it was contained on April 1st. There were 6 structures lost due to this wildfire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015536.